Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 99, NWS Springfield, MO

April 28, 1996Cherokee County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Apr 28, 1996, 2:05 AM CDT for Cherokee County, Kansas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 1996, 2:05 AM CDT (07:05 UTC)
Expired
Apr 28, 1996, 3:00 AM CDT
In force
55 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 2:35 AM CDTThunderstorm Wind 73Baxter Spgs, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1996-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1996-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2514 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 280706
SVRSGF
KSC021-280800-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 AM CDT SUN APR 28 1996
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  300 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST KANSAS
 
   ...CHEROKEE COUNTY
 
AT 204 AM CDT WEATHER SERVICE RADAR IN SPRINGFIELD INDICATED A SEVERE
THUNDERSTORM NEAR OSWEGO...ABOUT 10 MILES WEST OF COLUMBUS. THE STORM
WAS MOVING TO THE EAST AT NEAR 35 MPH AND WILL PRODUCE HIGH WINDS IN
EXCESS OF 70 MPH ALONG WITH LARGE HAIL AND HEAVY RAIN AS IT MOVES
THROUGH THE COLUMBUS AREA BY 220 AM AND THE BAXTER SPRINGS AND GALENA
AREAS BY 235 AM.
 
DR/MS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 8:32 PM CDT, 5 hours 33 minutes earlier.

Area forecast discussion, Apr 27, 8:32 PM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION ....CORRECTION FOR TYPO 2ND PARA
NATIONAL WEATHER SERVICE SPRINGFIELD MO
825 PM CDT SAT APR 27 1996

FCST PROBS DEAL WITH TIMING DEVELOPMENT OF STORMS OVERNIGHT AND THEN
POTENTIAL FOR FLOODING SUNDAY OVR MISSOURI.

SFC MAP SHOWS SFC LOW SLIPPING SOUTH OVR ERN TX PANHANDLE WITH WARM
FRONT ALONG KS/OKLA BORDER THEN EAST TO JUST NORTH OF JLN/SGF.
SHARP TEMP CONTRAST WITH 50S/60 AIZ/COU AREAS TO AR 70 JLN/PPF.
MOST OF THE EARLIER RAIN HAS PUSHED JUST NORTH OF MY CWA.

FOR THE NEXT FEW HOURS...PLAYING THE WAIT AND SEE GAME.  OUN SOUNDING
STILL CAPPED SOMEWHAT.  SGF 00Z SOUNDING HAS NO CAP BUT WILL NEED
LOW LEVEL MOISTURE INCREASE TO BECOME UNSTABLE.  SFC MAP SHOWS 61 DEW
PT AT ENID OKLA AND THIS MOIST TONGUE INTERSECTS THE FRONT BTWN ENID
AND WICHITA.  THIS IS THE AREA TO WATCH FOR DEVELOPMENT.  JUST PEEKED
AT KICT/KVNX RADARS AND SURE ENOUGH FEW STORMS GETTING GOING SOUTH OF
ICT.  POTENTIAL IS THERE FOR THESE STORMS TO GROW RAPIDLY OVER THE
NEXT FEW HOURS AS NOCTURNAL JET INCREASES.  WOULD EXPECT ANY STORMS
TO SLIDE EAST OR ESE ALONG WARM FRONT INTO SW MO/FAR SE KS TONIGHT.
EVENTUALLY LARGE AREA OF RAIN AND STORMS TO FORM AND MOVE THRU MUCH
OF FCST AREA ON SUNDAY.  FFG GUIDANCES LOWEST SCNTRL MO AND HIGHEST
SE KS.  THUS IF THINGS EVOLVE TONIGHT WILL LIKELY NEED TO PUT FFA
OUT FOR MUCH OF SW/SCNTRL MO.    6 HOUR FFG GUIDANCE SHOWS 2.8 INCHES
SCNTRL MO TO 6 INCHES BOURBON CO KS.

MAY NEED TO BEEF UJP THUNDERSTORM WORDING OVERNIGHT FOR SGF ZONE...O/W
ZONES FOR KS AND MO LOOK GOOD.

RIDDLE

In the hours before

Special weather statement, Apr 27, 9:04 PM CDT, 5 hours 1 minute before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
900 PM CDT SAT APR 27 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR
.
...THREAT FOR SEVERE WEATHER AFTER MIDNIGHT FOR SOUTHERN MISSOURI...
...HEAVY RAINFALL AND FLASH FLOODING ARE POSSIBLE OVERNIGHT AND SUNDAY...

A WARM FRONT EXTENDED FROM LOW PRESSURE NEAR GAGE OKLAHOMA EAST
TO JUST NORTH OF THE KANSAS AND OKLAHOMA BORDER THEN TO NORTH OF
SPRINGFIELD AND JOPLIN MISSOURI.  AN AREA OF MOISTURE MOVING INTO
NORTH CENTRAL OKLAHOMA WILL INTERSECT THE WARM FRONT AND CAUSE
THUNDERSTORMS TO DEVELOP THIS EVENING ACROSS EXTREME SOUTH CENTRAL
KANSAS.

AS SOUTH WINDS INCREASE ABOVE THE SURFACE TONIGHT AND MORE MOISTURE
IS PUMPED ACROSS THE FRONT A THUNDERSTORM COMPLEX IS EXPECTED TO
DEVELOP AND SPREAD EAST OR EAST-SOUTHEAST ACROSS SOUTHEAST KANSAS AND
INTO SOUTHERN MISSOURI OVERNIGHT.  THERE IS A THREAT FOR LARGE HAIL
AND STRONG WINDS WITH THESE STORMS...WITH THE THREAT FOR SEVERE
WEATHER MAINLY SOUTH OF A FORT SCOTT TO NEVADA TO BOLIVAR TO WEST PLAINS
LINE.

THE MAIN THREAT WITH THIS THUNDERSTORM COMPLEX WILL BE HEAVY RAIN.  THERE
IS A POTENTIAL FOR 1 TO 3 INCHES OF RAIN ACROSS THE AREA BETWEEN MIDNIGHT
SUNDAY.

SPOTTERS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATER TONIGHT.

IF YOU ARE PLANNING ON CAMPING OUT TONIGHT...CHOOSE YOUR CAMPSITE
CAREFULLY. REMEMBER TO AVOID LOW AREAS THAT WOULD FLOOD EASILY DURING
HEAVY RAINFALL EVENTS. ABOVE ALL...CONTINUE TO MONITOR NOAA WEATHER
RADIO FOR THE LATEST STATEMENTS AND FORECASTS ISSUED BY THE NATIONAL
WEATHER SERVICE ON THIS POTENTIAL SEVERE THUNDERSTORM AND HEAVY
RAINFALL SITUATION.

RIDDLE
Special weather statement, Apr 27, 9:06 PM CDT, 4 hours 59 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281200-

HAZARDOUS WEATHER OUTLOOK ...CORRECTION FOR WORDING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
900 PM CDT SAT APR 27 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR
.
...THREAT FOR SEVERE WEATHER AFTER MIDNIGHT FOR SOUTHERN MISSOURI...
...HEAVY RAINFALL AND FLASH FLOODING ARE POSSIBLE OVERNIGHT AND SUNDAY...

A WARM FRONT EXTENDED FROM LOW PRESSURE NEAR GAGE OKLAHOMA EAST
TO JUST NORTH OF THE KANSAS AND OKLAHOMA BORDER THEN TO NORTH OF
SPRINGFIELD AND JOPLIN MISSOURI.  AN AREA OF MOISTURE MOVING INTO
NORTH CENTRAL OKLAHOMA WILL INTERSECT THE WARM FRONT AND CAUSE
THUNDERSTORMS TO DEVELOP THIS EVENING ACROSS EXTREME SOUTH CENTRAL
KANSAS.

AS SOUTH WINDS INCREASE ABOVE THE SURFACE TONIGHT AND MORE MOISTURE
IS PUMPED ACROSS THE FRONT A THUNDERSTORM COMPLEX IS EXPECTED TO
DEVELOP AND SPREAD EAST OR EAST-SOUTHEAST ACROSS SOUTHEAST KANSAS AND
INTO SOUTHERN MISSOURI OVERNIGHT.  THERE IS A THREAT FOR LARGE HAIL
AND STRONG WINDS WITH THESE STORMS...WITH THE THREAT FOR SEVERE
WEATHER MAINLY SOUTH OF A FORT SCOTT TO NEVADA TO BOLIVAR TO WEST PLAINS
LINE.

THE MAIN THREAT WITH THIS THUNDERSTORM COMPLEX WILL BE HEAVY RAIN.  THERE
IS A POTENTIAL FOR 1 TO 3 INCHES OF RAIN ACROSS THE AREA BETWEEN MIDNIGHT
AND NOON SUNDAY.

SPOTTERS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATER TONIGHT.

IF YOU ARE PLANNING ON CAMPING OUT TONIGHT...CHOOSE YOUR CAMPSITE
CAREFULLY. REMEMBER TO AVOID LOW AREAS THAT WOULD FLOOD EASILY DURING
HEAVY RAINFALL EVENTS. ABOVE ALL...CONTINUE TO MONITOR NOAA WEATHER
RADIO FOR THE LATEST STATEMENTS AND FORECASTS ISSUED BY THE NATIONAL
WEATHER SERVICE ON THIS POTENTIAL SEVERE THUNDERSTORM AND HEAVY
RAINFALL SITUATION.

RIDDLE
Special weather statement, Apr 27, 11:09 PM CDT, 2 hours 56 minutes before
KSZ073-097-101-281010-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1106 PM CDT SAT APR 27 1996

...SEVERE THUNDERSTORM WATCH FOR EXTREME SOUTHEAST KANSAS UNTIL 5 AM
CDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 5 AM FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS...
BOURBON...CRAWFORD...CHEROKEE.

THUNDERSTORMS WILL DEVELOP AND SPREAD EAST INTO THE SOUTHEAST CORNER
OF KANSAS AFTER 1 AM.  VA FEW OF THESE STORMS MAY BECOME SEVERE WITH
LARGE HAIL AND STRONG GUSTY WINDS.

STAY TUNED TO TV...RADIO...OR NOAA WEATHER RADIO FOR ANY WARNINGS.

RIDDLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 1:11 AM CDTSevere Thunderstorm WarningSGFCrawford64 min
Apr 28, 11:22 AM CDTSevere Thunderstorm WarningSGFBourbon38 min
Apr 28, 1:43 PM CDTSevere Thunderstorm WarningSGFCrawford47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.